Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 319, NWS Dodge City, KS

August 3, 2004Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2004, 7:05 PM CDT for Ness County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 7:05 PM CDT (00:05 UTC)
Expired
Aug 3, 2004, 8:00 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ness County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040005
SVRDDC
KSC135-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ARNOLD...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN NESS COUNTY...
  ARNOLD...
  RANSOM...
  BROWNELL...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3869 10010 3854 10009 3843 9960 3868 9961
$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT TUE AUG 3 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TONIGHT ARE CHANCES FOR THUNDERSTORMS, THEN HIGH
TEMPS FOR WEDNESDAY AND THURSDAY WITH COLD FRONT.

UPPER AIR CHARTS SHOW A SHORTWAVE TROUGH MOVING ACROSS WESTERN
KANSAS. THIS HAS FORCED A WEAK CONVERGENT LINE INTO WESTERN KANSAS.
WITH LITTLE CIN AND CONTINUED HEATING THERE MAY BE A FEW
THUNDERSTORMS FORMING ALONG THIS CONVERGENT LINE LATE THIS
AFTERNOON INTO THE EVENING. CAPES WILL RUN AROUND 1500 TO 2000 J/KG
BUT WITH WEAK DEEP LAYER SHEAR ONLY EXPECT A FEW PULSE SEVERE
THUNDERSTORMS. FORECAST SOUNDING INDICATES AN INVERTED V TYPE
SOUNDING SO A FEW STRONG WIND GUSTS MAY ALSO OCCUR. THE COLD FRONT
THEN MOVES INTO THE AREA AND THROUGH MEDICINE LODGE BY 12Z WEDNESDAY
MORNING AND THEN STRONG COLD ADVECTION CONTINUES INTO THE DAY.
FORECAST TEMPS AROUND THE UPPER 80S TO NEAR 90 LOOK REASONABLE. THIS
IS BELOW CURRENT FWC AND MET GUIDANCE. THEN AS STRONG SURFACE RIDGE
OF HIGH PRESSURE BUILDS INTO KANSAS ON THURSDAY COOLER TEMPERATURES
AT THE SURFACE WILL UNDERCUT WARMER AIR ALOFT AND PREVENT ANY
CONVECTION FROM FORMING. HIGHS ON THURSDAY LOOK TO BE IN THE LOW TO
MID 80S AND THIS IS CLOSER TO COOLER ETA MET GUIDANCE. THE NGM DOES
NOT SEEM LIKE IT HAS AS GOOD OF A HANDLE ON THE LOW LEVEL COOL AIR
AS DOES THE HIGHER RESOLUTION ETA MODEL.

DAYS 3-7...

POS ANOMALIES NOTED OVER THE WEST COAST PER 5H/2H HT ANOMALIES AT
CPC WEB SITE AND CONVECTION AROUND 120E SUGGESTING RETROGRESSION
PATTERN DEVELOPING LATE IN THE PERIOD. ALL MODELS TODAY ARE STARTING
TO CONVERGE ON THIS WITH 5H RIDGE BUILDING OVER THE WEST COAST EARLY
NEXT WEEK. STRENGTH AND LOCATION STILL UNCERTAIN BUT AFTER A WARMUP
OVER THE WEEKEND AHEAD OF ONE PACIFIC SYSTEM WHICH WILL MOVE ACROSS
THE PLAINS (ALL MODELS WERE PICKING UP FAIRLY WELL) WILL GO WITH
TEMPS BELOW CLIMO AND TRENDING BELOW THE CURRENT MEX NUMBERS. NW
FLOW REGIME PRESENT AS WELL EARLY NEXT WEEK SO INITIAL THOUGHTS WERE
TO GO WITH POPS OVER ENTIRE CWA OVER THE WEEKEND ASSOCIATED WITH ONE
UPPER WAVE AND KEEP LOW POPS OVER THE WEST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 68 90 64 84 / 20 00 00 00
GCK 67 88 64 84 / 20 00 00 00
EHA 66 90 64 86 / 20 00 00 00
LBL 67 92 65 86 / 20 00 00 00
HYS 67 87 62 83 / 30 00 00 00
P28 72 94 66 85 / 20 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/18
Hazardous weather outlook, Aug 3, 11:09 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 AM CDT TUE AUG 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1109 AM CDT (1009 AM MDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS
MAINLY BETWEEN 4 PM AND MIDNIGHT. THIS AREA IS ALONG A CONVERGENCE
LINE FROM NEAR LIBERAL TO GARDEN CITY, DODGE CITY, JETMORE, NESS
CITY, AND HAYS LATE THIS AFTERNOON THEN SPREADING EAST TONIGHT.
HAIL WILL BE POSSIBLE WITH THE STORMS BUT THE GREATEST HAZARD WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

06

In the hours before

Local storm report, Aug 3, 5:44 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     COATS                   37.51N 98.82W
08/03/2004  80 MPH           PRATT              KS   LAW ENFORCEMENT

0540 PM     HAIL             COATS                   37.51N 98.82W
08/03/2004  1.00 INCH        PRATT              KS   LAW ENFORCEMENT

&&

26
Local storm report, Aug 3, 6:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     1 E COATS               37.51N 98.81W
08/03/2004                   PRATT              KS   LAW ENFORCEMENT

            BARN BLOWN DOWN. NUMEROUS POWER POLES AND TREES DOWN.

0550 PM     TSTM WND GST     5 S PRATT               37.57N 98.74W
08/03/2004  80 MPH           PRATT              KS   LAW ENFORCEMENT

&&

26
Local storm report, Aug 3, 6:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 N COATS               37.53N 98.82W
08/03/2004                   PRATT              KS   EMERGENCY MNGR

            ROOF BLOWN OFF OF BARN

0540 PM     TSTM WND DMG     COATS                   37.51N 98.82W
08/03/2004                   PRATT              KS   EMERGENCY MNGR

            SEMI TRACTOR-TRAILER BLOWN OVER.

0540 PM     TSTM WND DMG     1 W COATS               37.51N 98.84W
08/03/2004                   PRATT              KS   AMATEUR RADIO

            SW 90TH STREET BLOCKED BY 10 POWER POLES BLOWN DOWN.

0645 PM     TSTM WND GST     8 E PRATT               37.65N 98.59W
08/03/2004  80 MPH           PRATT              KS   EMERGENCY MNGR

            6 INCH DIAMETER TREE BRANCHES BLOWN DOWN.

&&

26

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.